The mouth can react differently to drugs and those reactions can vary in significance, according to Scott S. DeRossi, DMD, lead author of the study.
"An adverse reaction depends on the medications you use. Too much bismuth subsalicylate, for example, can turn your tongue black, but the reaction is temporary and harmless," says Eric Shapira, DDS, MAGD, MA, AGD spokesperson. "Also, too much antibiotic usage can do the same thing and give you a black, hairy-looking tongue. And any acidic type of medication can cause canker sores, including chewable vitamin C."
Other types of reactions are possible, as well. Some reactions can be prevented, but the dentist must be aware of what drugs, vitamins, and herbs the patient is taking.
"Most of these reactions, however, cannot be prevented, but early recognition, appropriate treatments, and changing drug regimens can eliminate them," explains Dr. DeRossi. He notes that, as the population ages and more drugs become available, patients can expect to encounter additional oral side effects from medications.
"A dentist can help, both in diagnosing drug interactions and in writing prescriptions that would be good to take in order to avoid side effects. Some side effects are not dangerous and others are, depending on the extent of the drug administered and the kind of drug that is used. Don't forget that vitamins in excess become drugs and can cause serious damage and injury," says Dr. Shapira.
How to avoid and treat an oral reaction to medication:
The Academy of General Dentistry is a non-profit organization of more than 35,000 general dentists dedicated to staying up-to-date in the profession through continuing education. A general dentist is the primary care provider for patients of all ages and is responsible for the diagnosis, treatment, management and overall coordination of services related to patient's oral health needs. Learn more about AGD member dentists or find more information on dental health topics at www.agd.org/consumer.
Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.